Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 21, 2003, 7:16 PM EDT for Edgefield County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2003, 7:16 PM EDT (23:16 UTC)
- Expired
- Apr 21, 2003, 8:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Edgefield County, SC
The radar
The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
271
WUUS52 KCAE 212316
SVRCAE
SCC037-220000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
710 PM EDT MON APR 21 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 800 PM EDT.
* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HIGHWAY 283 ABOUT 15 MILES WEST OF EDGEFIELD.
THE THUNDERSTORM WAS MOVING EASTWARD NEAR 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLEORA
EDGEFIELD
LIMESTONE
EXPECT DAMAGING WIND AND HAIL WITH THIS THUNDERSTORM.
LAT...LON 3389 8215 3393 8214 3397 8190 3389 8188
3378 8170 3380 8210 3381 8213 3383 8211
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:05 PM EDT, 5 hours 11 minutes earlier.
Area forecast discussion, Apr 21, 2:05 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 205 PM EDT MON APR 21 2003 SHOWER AND THUNDERSTORM ACTIVITY CURRENTLY ENTERING THE CWA SHOULD HAVE MOVED THROUGH FOR THE MOST PART BY THE TONIGHT PERIOD. WILL LEAVE A SLIGHT CHANCE POP IN FOR THIS EVENING AND MAY INCLUDE A REST OF THIS AFTERNOON PERIOD IN THE ZONES. HIGH PRESSURE BUILDS IN TUESDAY THROUGH THURSDAY. ANOTHER WARM ADVECTION PRECIPITATION SCENARIO DEVELOPS THURDAY NIGHT AND FRIDAY. THE GFS HAS BEEN QUITE GOOD AT HANDLING THESE SYSTEMS SO EXPECT THERE IS A GOOD CHANCE THAT IT WILL DEVELOP AS ADVERTISED. SURFACE LOW MOVES SLOWLY OVER AREA FRIDAY NIGHT AND SATURDAY SO WILL CONTINUE CHANCE POP THROUGH THIS PERIOD. SYSTEM MOVES EAST OF AREA ON SUNDAY AND HIGH PRESSURE WILL BUILD IN FROM THE NORTH SUNDAY INTO TUESDAY. WILL STAY NEAR GUIDANCE TEMPERATURES. FCSTID = 4 CAE 57 77 46 73 / 20 0 0 0 AGS 55 78 44 75 / 20 0 0 0 SSC 58 77 46 73 / 20 0 0 0 OGB 58 78 46 74 / 20 0 0 0 .CAE... GA...NONE. SC...NONE.
Hazardous weather outlook, Apr 21, 4:59 AM EDT, 14 hours 17 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211100- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE COLUMBIA SC 459 AM EDT MON APR 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... RIVER FLOODING IS OCCURRING ON THE CONGAREE RIVER. FLOODING IS EXPECTED TO CONTINUE AT CAROLINA EASTMAN AND SANDY RUN. SEE STATEMENT WMO HEADER WGUS82 FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 46 min |
| Apr 21, 7:41 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 49 min |
| Apr 21, 7:55 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.